Indiana, 2017

Flash Flooding in Indiana, June 15, 2017

June 15, 2017 · NWS ILN · 4 events in 1 county or zone

A dying MCS produced heavy rain and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A dying MCS produced heavy rain and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 15, 12:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 15, 12:45 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
145 AM EDT Thu Jun 15 2017

.SYNOPSIS...
A warm and moist airmass will lead to an unsettled weather
pattern through the weekend. A drier and cooler airmass will
settle into the area early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Line of showers and thunderstorms was moving into east-central
Indiana at 00Z. Just within the past hour or so, have observed
significantly less lightning and this adds support that this
line is weakening. Still, for at least a couple more hours,
there is the risk for strong gusty winds affecting areas of
east-central Indiana/far western Ohio. Then the risk will
diminish by late evening as suggested by most guidance,
although remnant showers may extend all the way toward central
Ohio by midnight.

Thereafter, models including high resolution guidance have
struggled with the potential for additional convection
overnight. There exists considerably higher uncertainty than
usual for a first period forecast. In this warm/moist
environment and with small scale boundaries lurking, certainly
can't rule out the risk for overnight convection (am already
seeing some new development in south central Indiana that will
likely affect our southwest CWA), however am leaning toward the
idea that any stronger/more widespread convection that develops
for the overnight would remain to the southwest of the CWA as
some of the most recent HRRR runs are suggesting.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Although the evolution of scattered activity in the near term
period has a degree of uncertainty to it, the consensus on
Thursday's activity is ironically a bit more focused.

Latest guidance has trended a bit slower with the weakly-defined
cold front expected to progress from west to east through the FA
during the short term period before it inevitably washes out
somewhere in the Ohio Valley. As such, trended PoPs a bit slower
for Thursday late afternoon and evening.

Destabilization will occur through the afternoon and evening
and convection will eventually develop during the heating of the
day before slowly progressing eastward through the evening. With
continued high PWATs in excess of 1.5," pockets of heavy rain,
and a corresponding localized flooding threat, will be possible.
Strongest activity will also yield a threat for locally
damaging winds. Will continue to highlight this potential in the
HWO.

With a bit less cloud cover expected through the first part of
the day on Thursday, temperatures may nudge up into the upper
80s in a few spots. Have trended highs several degrees above
guidance to account for this potential.

Drier conditions will return Thursday night as slightly drier
air moves in and best forcing most east of the FA. Slightly
cooler temperatures are expected, with lows generally in the
mid/upper 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The immediate long term period will feature a quasi-westerly flow
pattern aloft with embedded weak disturbances rippling through this
flow from time to time Friday into Saturday. Timing of these
disturbances is somewhat problematic and whether it will coincide
with max diurnal instability. As such, will maintain a low threat
for showers/storms during this period. It will remain warm and humid
both days with highs in the upper 80s to near 90 and lows in the 60s
to around 70.

It still looks like a bona fide mid level trough will be poised to
traverse the Great Lakes and Ohio Valley Sunday into Monday. A cold
front associated with this trough will interact with a moist and
unstable airmass to bring the highest confidence/coverage for
showers/thunderstorms, particularly Sunday into Sunday night. Will
continue with likely PoPs. It will be warm again on Sunday with
highs in the mid and upper 80s.

We should begin to dry out on Monday as the front moves east.
Surface high pressure is forecast to build into the Ohio Valley
Monday night, moving east on Tuesday. Temperatures will cool back
down into the upper 70s and lower 80s with lows in the 60s.

A weak front may swing into the region on a northwest flow Tuesday
night into Wednesday, bringing the next chance for showers and
thunderstorms. Temperatures will be near seasonal normals.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Showers and thunderstorms are continuing to develop across
southern Indiana and weaken as they push east toward our area.
This is along the nose of a weak low level jet that is forecast
to shift slowly east through the pre dawn hours. As a result,
think we will continue to see this activity work slowly east
toward our western TAF sites, with the highest probability of
affecting affecting KCVG/KLUK through daybreak.

Models are trying to show an overall decreasing trend in
coverage through the day today. However, with a warm and moist
airmass in place, short wave energy pushing east across our
area and several remnant boundaries, think we will see at least
some scattered thunderstorm development later this morning and
into this afternoon. Will cover this threat with a VCTS. Any
activity should taper off through late afternoon as the short
wave moves east of our area.

OUTLOOK...Thunderstorms are possible Saturday through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...BPP
SHORT TERM...KC
LONG TERM...Hickman
AVIATION...JGL
Hazardous weather outlook, Jun 14, 7:05 PM EST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
805 PM EDT Wed Jun 14 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
805 PM EDT Wed Jun 14 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

A few thunderstorms may produce isolated damaging wind gusts and
localized flooding this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Occasional thunderstorms are expected Thursday. Some of these storms
will be capable of producing locally heavy rainfall and isolated
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 2:10 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
310 AM EDT THU JUN 15 2017

INZ066-073-074-080-150745-
Switzerland IN-Franklin IN-Ripley IN-Dearborn IN-
310 AM EDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN FRANKLIN...
RIPLEY...WESTERN DEARBORN AND NORTHWESTERN SWITZERLAND COUNTIES UNTIL
345 AM EDT...

At 310 AM EDT, radar indicated strong thunderstorms along a line
extending from 10 miles southwest of Rushville to 6 miles northeast
of North Vernon to near Scottsburg, moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Batesville, Versailles, Milan, Osgood, Dillsboro, Oldenburg, Moores
Hill, Lake Santee, Pleasant, Sunman, Metamora, Laurel, Holton,
Napoleon, Millhousen, Rexville, Huntersville, Hamburg, Cold Springs
and Penntown.

This includes I-74 in Indiana between mile markers 145 and 158.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3920 8544 3927 8530 3952 8530 3952 8508
      3908 8502 3894 8512 3894 8513 3892 8514
      3883 8520 3892 8520 3891 8544
TIME...MOT...LOC 0710Z 267DEG 31KT 3951 8558 3907 8554 3869 8582

Haines
Special weather statement, Jun 15, 2:42 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
342 AM EDT THU JUN 15 2017

INZ073>075-080-150815-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-
342 AM EDT THU JUN 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OHIO...SOUTHEASTERN
RIPLEY...DEARBORN AND SWITZERLAND COUNTIES UNTIL 415 AM EDT...

At 341 AM EDT, radar indicated strong thunderstorms along a line
extending from near Milan to 9 miles northeast of Madison, moving
east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...

Locations impacted include...
Lawrenceburg, Greendale, Aurora, Bright, Hidden Valley, Versailles,
Milan, Dillsboro, Moores Hill, Guilford, Wilmington, Pleasant,
Manchester, French, Hartford, Fairview, Center Square, Aberdeen, Cold
Springs and Avonburg.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3919 8524 3922 8483 3908 8486 3906 8490
      3903 8487 3879 8493 3877 8520 3891 8520
      3891 8533
TIME...MOT...LOC 0741Z 254DEG 24KT 3915 8519 3885 8529

The radar

The Indianapolis radar (KIND), 113 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Ripley

When
June 15, 3:00 AM EST to 5:00 AM EST
Where
Ripley County, 0.86 mi SW of Versailles to 0.83 mi SW of Versailles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.061, -85.261

Water and debris were flowing across a road in Versaillles.

Flash Flood, Ripley

When
June 15, 3:45 AM EST to 5:45 AM EST
Where
Ripley County, 3.02 mi W of Holton to 3.24 mi W of Holton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.065, -85.436

U.S. 50 was closed near the Ripley/Jennings County line due to water flowing over the roadway.

Flash Flood, Ripley

When
June 15, 3:55 AM EST to 5:55 AM EST
Where
Ripley County, 0.67 mi N of Napoleon to 0.72 mi N of Napoleon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.209, -85.332

Water was reported flowing across U.S. 421.

Flash Flood, Ripley

When
June 15, 4:15 AM EST to 6:00 AM EST
Where
Ripley County, 0.81 mi S of Pierceville to 0.73 mi S of Pierceville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.118, -85.183

Water was reported flowing across County Road 300 N.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693478, 693479, 693481, 693482.